Join 3,572 readers in helping fund MetaFilter (Hide)


Is my anti-depressant working?
August 4, 2014 9:33 AM   Subscribe

Just over a month ago I switched from taking Lexapro (10mg) to Valdoxan (25mg) for depression because I felt that the Lexapro was interfering badly with my sleep. I knew it would take a few weeks for the new medication to kick in, but it's been a month and I'm beginning to worry that it's not going to work at all. What now? (More details after the link)

So, quick background: I started taking Lexapro two years ago after realising that my periodic bouts of depression were more serious than I was giving them credit for. It seemed to help, but from the very beginning I've felt as if it's interfering with my sleep - specifically, I've been having extremely intense and stressful dreams ever since I started taking it.

About five weeks ago I got to the point where the lack of sleep was causing my mood to plummet and decided to switch medication. My doctor recommended Valdoxan because it's supposed to have less side-effects than Lexapro and said that it usually takes around two weeks to kick in.

It's been four weeks now, and I feel terrible. The last five days in particular have been a complete nightmare. At the moment I feel as bad as I did when I wasn't taking anything, which isn't a situation I ever wanted to return to. I'm going to go and see my doctor about it as soon as I can, but in the meantime I'm wondering if anyone else has been through the same thing with this particular medication. Should I give it more time? Also, when I do talk to my doctor about it, what is he likely to be able to do apart from suggest another medication?

Any advice on what questions to ask/personal experience with the same issue would be much appreciated. I live in Ireland, if that makes any difference.
posted by anaximander to Health & Fitness (9 answers total) 4 users marked this as a favorite
 
Someone really close to me suffers from depression, he took Prozac and it helped a little. The doctor first increase it to 60 mg but it wasn't working well enough. Instead of switching medications, went ahead and lower Prozac but also prescribe an additional medication to give a kick to the antidepressant (Seroquel). That combination was a 180 degrees change. No depression anymore. Looks like Seroquel helped not only with sleep but also reinforce the effect of the antidepressant. What I'm trying to say if that sometimes is not about changing medications but finding the right cocktail for you. I know how hard it may get so I truly wish you all the best.
posted by 3dd at 9:51 AM on August 4


I have been on and off a few medications (but not Valdoxan --it's not on the market in the US where I live) so I sympathize. I also had a mixed experience with Lexapro. I think you've probably given it enough time and I would definitely check back in with your doctor. Fiddling with the medications is soul-sucking, but it's just part of the process of dealing with depression and anxiety. Hang in there, and don't be shy about admitting how crappy you feel to your physician.

You might try looking at the discussion forums on the CrazyMeds site. The posters are all folks dealing with depression and anxiety and there is a lot of sharing of experiences with meds. Take everything with a grain of salt, of course, but it might help.
posted by pantarei70 at 10:00 AM on August 4 [1 favorite]


[I am definitely not a doctor and this is not medical advice. I also have no experience with Valdoxan.] How high is the dose you're taking, would be my first question. Medium? Consider going higher. There's the on-label/approved max and then there's the max that some?/most? psychiatrists will actually go to. I have a pretty aggressive psychiatrist, for example, and we've been trying a lot of meds well past the on-label max.

So that's one thing. I hadn't heard of Valdoxan before and after looking it up it appears not to have FDA approval in the US, so I assume you're elsewhere. Maybe that's a sign that it's not the greatest antidepressant? It also seems to be an atypical/novel antidepressant (works on melatonin and 5-HT2C instead of serotonin or norepinephrine or dopamine like others do.) But maybe the atypical mechanism of action allows you to add a traditional antidepressant without going off the Valdoxan. Maybe you could add Zoloft or Effexor or Welbutrin, for example. Or maybe an adjunct/augmenting drug like Albilify. Or maybe both. Also ask your doctor about lithium. It's used for depression (at lower doses), not just bipolar disorder.

Also some antidepressants help with sleep. Remeron for example is sedating for a lot of people. Trazodone is a weak antidepressant but it's prescribed as a sleep aid. Other drugs help with sleep. Ask your doctor. There's also Ambien.

So anyways those are just my thoughts. More than anything, I just want you to know that you're not alone in this search for the right drugs for you. It's often very discouraging. I empathize with you 100%. I myself still haven't found the right ones yet. Hang in there, okay?
posted by early one morning at 10:35 AM on August 4


Metafilter is many things but I don't think it can give you advice about medicines.

You should talk to the doctor who prescribed it.

Seriously, to paraphrase a quip: dont take advice about medicines from an internet forum. You might die of a typo.
posted by TheLittlePrince at 10:40 AM on August 4 [3 favorites]


If it is going to take more than a few days to get to see your doctor, be very clear about how bad things are and ask them what you do in the meanwhile. I don't know if you can get a few minutes on the phone with the doctor or a nurse but if they deal with mental health, they should have some tools to tied you over until you can be seen. The obvious alternative would be to take a higher dose but clearly you only want to do that on doctor's advice.
posted by metahawk at 10:54 AM on August 4 [1 favorite]


You say "doctor." Is this person a psychiatrist, or your primary care physician? If the former, you should let him or her know, right away, that you are having difficulties with the new drug. Anti-depressants are famous for affecting different people differently, and someone who specializes in those kinds of drugs will be able to know whether you've given it enough time, whether it's maybe just not for you, or whether there's something else you can do in the short term to ameliorate things. If your prescribing doctor is not a psychiatrist, you might want to consider seeing one, as it appears you may need more help with medication selection than your current doctor is able to provide.

Supporting anecdotes: Many people respond very well to Lexapro, but it made me suicidal. I went instead to Welbutrin, which was a dream drug for me (made me feel good, helped with concentration, weight loss and libido, and had no appreciable side effects), but which I understand doesn't work for half the people who try it. Unfortunately, it's trial and error, and you need to be under competent care until you find the right thing or combination of things. Then you can let your PCP write the refill scrips.
posted by ubiquity at 10:54 AM on August 4 [1 favorite]


@ubiquity:

This is my GP (so 'primary care physician', I guess). In the past I've considered seeing a psychiatrist, but never did because my previous medication seemed to be working okay. I'm going to ask my GP whether he thinks a referral to a psychiatrist would be a good idea, but I need to find out how much that's going to cost. (Health insurance in this country is weird when it comes to seeing specialists in private hospitals, so the up-front cost might be prohibitive.) Thanks for suggesting this.
posted by anaximander at 12:28 PM on August 4


I just started Seroquel (quetiapine) as an adjunct to Prozac (fluoxetine). The Prozac was working okay but I had a nagging feeling that I could feel better/less anxious. I'm a neurobiologist (but not your neurobiologist, unless you happen to be a mouse) and had been doing work-related reading about dopamine receptor antagonists. I stumbled upon the use of atypical antipsychotic medications in depression.

After about the third dose of Seroquel, I texted a friend to say, "Seroquel was a Good Idea." I'm not over-the-moon happy, but it did occur to me last night that this might be what normal people feel like all the time.

There are lots of published articles on the use of atypical antipsychotics as adjuncts to antidepressants.
posted by easy, lucky, free at 7:48 PM on August 4


Further, quetiapine has been shown in clinical studies to improve both objective and subjective measures of sleep quality.
posted by easy, lucky, free at 7:57 PM on August 4


« Older I want to write a blog that in...   |  We host a lot of younger peopl... Newer »

You are not logged in, either login or create an account to post comments